Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 40, NWS Phoenix, AZ

August 8, 2018La Paz County, Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 8, 2018, 9:35 PM MST for La Paz County, Maricopa County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2018, 9:35 PM MST (04:35 UTC)
Expired
Aug 9, 2018, 12:30 AM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

Counties La Paz County, AZ, Maricopa County, AZ

The radar

The Yuma radar (KYUX), 166 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 4.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
2322 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

240 
WGUS55 KPSR 090435
FFWPSR
AZC012-013-090730-
/O.NEW.KPSR.FF.W.0040.180809T0435Z-180809T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
935 PM MST WED AUG 8 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  East central La Paz County in west central Arizona...
  Maricopa County in south central Arizona...

* Until 1230 AM MST.

* At 932 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* This includes portions of Centennial Wash downstream of Salome as 
  well as southern portions of the Bouse Wash. Salome Highway will 
  likely experience flooding in unbridged crossings.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3375 11329 3343 11328 3348 11380 3368 11386
      3374 11355

$$

AJ
2 follow-up statements
116 
WGUS75 KPSR 090512
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1012 PM MST WED AUG 8 2018

AZC012-013-090730-
/O.CON.KPSR.FF.W.0040.000000T0000Z-180809T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-Maricopa AZ-
1012 PM MST WED AUG 8 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM MST FOR
EAST CENTRAL LA PAZ AND MARICOPA COUNTIES...

At 1009 PM MST, Doppler radar indicated that one and half to two 
inches of rain has fallen over portions of the warning area since 8 
PM. Flash flooding has likely begun in normally dry washes and some 
unbridged crossings.

This includes Centennial Wash downstream of Salome and southern 
portions of the Bouse Wash as well as smaller washes that feed into 
them. Salome highway is also affected.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3375 11329 3343 11328 3348 11380 3368 11386
      3374 11355

$$

AJ
871 
WGUS75 KPSR 090725
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1225 AM MST THU AUG 9 2018

AZC012-013-090735-
/O.EXP.KPSR.FF.W.0040.000000T0000Z-180809T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-Maricopa AZ-
1225 AM MST THU AUG 9 2018

...THE FLASH FLOOD WARNING FOR EAST CENTRAL LA PAZ AND MARICOPA
COUNTIES WILL EXPIRE AT 1230 AM MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3375 11329 3343 11328 3348 11380 3368 11386
      3374 11355

$$

CK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 2:20 PM MST, 7 hours 15 minutes earlier.

Area forecast discussion, Aug 8, 2:20 PM MST, 7 hours 15 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
220 PM MST Wed Aug 8 2018

&&

.SYNOPSIS...

A shift towards a more favorable easterly flow aloft along with an
increase in available moisture is expected to lead to a more active
monsoon pattern through the upcoming weekend. Thursday looks likely
to be the most active day weatherwise, when thunderstorms could
approach severe limits, with very strong winds, areas of blowing
dust, and locally heavy rain possible. Some reduction in convective
activity is possible early next week as somewhat drier air moves
into the region.

&&

.DISCUSSION...

A return to a more active monsoon pattern still looks likely, as
moisture surges up the Gulf of California continue to raise sfc
dewpoints across the region. Dewpoints as high as 80 degrees were
observed across parts of SE CA this morning, likely elevated
somewhat by a moisture boast that was aided by Hurricane John as is
moves northwestward off the Baja coast. In spite of this moisture-
rich environment, convective activity looks like it will be a bit
subdued across the lower elevations of our cwa today. The latest
forecast sounding for the Phoenix area continues to show a rather
strong cap just above the PBL, which will likely make it very hard
for thunderstorms to survive into the lower elevations of south-
central AZ. This idea continues to be supported by the high-res HRRR
and U of A WRF-NAM models. Still, it is likely that at least a few
storms will make their way into the greater Phoenix area this
evening, with many areas seeing gusty outflow winds. The increase in
moisture and cloud cover is expected to keep high temperatures much
closer to normal than what we have been seeing the last several days.

Thursday looks like it could be quite active weatherwise. The
combination of modest cooling aloft (500mb temps falling into the -
8C to -10C range), a bit more mid-level shear (Bulk Shear values in
the 20-25 knot range), and the disappearance of the cap as the
sounding becomes well-mixed will likely allow much of the storm
activity that does develop over the Rim Country and over SE AZ to
make its way into the lower desert. Both the HRRR and the U of A WRF
model suites show scattered-numerous storms moving into the greater
Phoenix area tomorrow evening. SPC already has much of central and
southern AZ in a MRGL risk area for severe storms for Thursday.

Depending on how active things turn out on Thursday, Friday and
possible Saturday will likely be a bit less active due to the
atmosphere being worked over by tomorrow's storm activity. However,
the activity is still expected to remain at above-average levels,
with the main threat being locally heavy rain/flash flooding due to
slower storm motion and ample available moisture.

A reduction in convective activity looks possible from Sunday into
early next week as somewhat drier air is imported into the region,
with temperatures perhaps warming up a bit as well.
flooding.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
There are still several aviation weather concerns through tonight.
First, the hazy conditions that have created slantwise visibility
issues is slowly improving, and should continue to do so through
the late morning. Westerly winds will take hold by late
morning/early afternoon with a few occasional gusts. However,
there is a strong likelihood of thunderstorms forming over the
Rim north and east of Phoenix and those should start to develop
around 21Z. These storms will probably produce strong outflow
winds from the east/northeast with gusts up to 25-35 kts. The
timing of this wind shift is uncertain but will most likely reach
KPHX by 3Z. In addition, these winds may also loft blowing dust
that could temporarily reduce visibility and create new slantwise
visibility concerns. During this time, thunderstorms are possible
in the terminal area, especially for locations east of KPHX.
However, there is enough doubt as to whether or not storms reach
Sky Harbor so any mention of VCTS is currently left out of the
TAF.

Southeast California/Southwest Arizona including KIPL and KBLH:
There are no aviation weather concerns through this evening as
winds will remain light and maintain a south/southeast direction.
The storm activity should remain well to the east but increased
cloudiness tomorrow is likely.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Friday through Tuesday:
Significant moisture will affect the region at least through
Saturday and likely into early next week. This will result in day
to day thunderstorm chances through the period. Storms are
expected to be most prevalent over the higher terrain north and
east of Phoenix but even lower elevations will have a shot at
precipitation each afternoon. Minimum humidities will end up
between 20 to 30 percent over the deserts each day following fair
to good overnight recoveries. Apart from thunderstorms, winds will
be light except for typical afternoon and evening upslope
breeziness. Temperatures each day will remain at or just below
seasonal normals although portions of the south-central deserts
may drop to near 100 Thursday into Saturday as thicker clouds and
moisture affect the region.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed later this week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Percha
AVIATION...Deemer
FIRE WEATHER...Kuhlman

In the hours before

Local storm report, Aug 8, 8:46 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
846 PM MST WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     TSTM WND DMG     2 NW MESA               33.43N 111.86W
08/08/2018                   MARICOPA           AZ   TRAINED SPOTTER

            BROKEN LIMBS AND SHINGLES, VSBY < 0.2 MI.,
            POWER OUTAGE.

&&

JS
Local storm report, Aug 8, 8:50 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
850 PM MST WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HEAVY RAIN       1 NNE SCOTTSDALE        33.51N 111.92W
08/08/2018  M0.60 INCH       MARICOPA           AZ   PUBLIC

            IN 30 MINUTES.

&&

JS
Local storm report, Aug 8, 8:52 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
852 PM MST WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     TSTM WND DMG     2 NNW SKY HARBOR AIRPOR 33.46N 112.03W
08/08/2018                   MARICOPA           AZ   TRAINED SPOTTER

            TREE ON HWY. DRIVING HAZARD.

&&

JS
Local storm report, Aug 8, 9:08 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
908 PM MST WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     DUST STORM       3 SSW GUADALUPE         33.32N 111.97W
08/08/2018                   MARICOPA           AZ   TRAINED SPOTTER

            VSBY. RANGING FROM < 0.25 - 0.5 MI. FROM RAY
            RD. TO CHANDLER ALONG I-10.

&&

JS
Local storm report, Aug 8, 9:21 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
921 PM MST WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     TSTM WND DMG     1 ENE TEMPE             33.40N 111.90W
08/08/2018                   MARICOPA           AZ   TRAINED SPOTTER

            REPORTED AT 1924 E. WESLEYAN DR., TEMPE,
            FLAGPOLE SNAPPED IN HALF.

&&

JS
Local storm report, Aug 8, 9:35 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
935 PM MST WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TSTM WND DMG     3 WSW MESA              33.39N 111.87W
08/08/2018                   MARICOPA           AZ   TRAINED SPOTTER

            REPORTED AT DOBSON AND SOUTHERN, MESA, AZ 3
            FT. DIAMETER TREE UPROOTED.

&&

JS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:19 PM MSTSpecial Weather StatementPSRGila41 min
Aug 8, 5:40 PM MSTSpecial Weather StatementPSRGila50 min
Aug 8, 6:06 PM MSTSpecial Weather StatementPSR39 min
Aug 8, 6:14 PM MSTSpecial Weather StatementPSRGila31 min
Aug 8, 6:46 PM MSTSpecial Weather StatementPSR29 min
Aug 8, 7:21 PM MSTFlash Flood WarningPSRMaricopa114 min
Aug 8, 7:33 PM MSTSpecial Weather StatementPSR42 min
Aug 8, 7:39 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal36 min
Aug 8, 7:40 PM MSTDust Storm WarningPSRMaricopa, Pinal65 min
Aug 8, 7:54 PM MSTSpecial Weather StatementPSR51 min
Aug 8, 7:56 PM MSTDust Storm WarningPSRLa Paz, Maricopa, Yuma64 min
Aug 8, 8:14 PM MSTDust Storm WarningPSRPinal61 min
Aug 8, 8:18 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal117 min
Aug 8, 8:28 PM MSTFlash Flood WarningPSRMaricopa3 hr
Aug 8, 8:31 PM MSTDust Storm AdvisoryPSRLa Paz, Yuma89 min
Aug 8, 8:33 PM MSTDust Storm WarningPSRMaricopa, Pinal, Yuma57 min
Aug 8, 8:48 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa, Yuma3 hr
Aug 8, 9:04 PM MSTDust Storm WarningPSRLa Paz, Yuma41 min
Aug 8, 11:27 PM MSTAreal Flood WarningPSRMaricopa108 min
Aug 9, 12:09 AM MSTSpecial Weather StatementPSR51 min
Aug 9, 12:22 AM MSTDust Storm AdvisoryPSRYuma38 min
Aug 9, 7:46 AM MSTBlowing Dust AdvisoryPSRMaricopa, Pinal14 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.